Can You Overdose on the Fentanyl Patch

overdose on fentanyl patch

By now, most people have heard about fentanyl, the powerful synthetic opioid that is connected to a spike in overdoses. While fentanyl is made in liquid form and pill form, it is the transdermal patch that is most prone to abuse.

Fentanyl patches are sold under the brand name Duragesic. These patches are applied to the skin and release the drug into the system through the skin for about three days. The patch is used to manage chronic pain by slowly releasing the drug.

People have discovered ways to abuse the fentanyl patch, which has resulted in many fentanyl patch overdoses. Read on to learn more about this serious problem.

Learn About Fentanyl

Fentanyl is a powerful narcotic substance that is prescribed for patients who are in acute or chronic pain. Many times, fentanyl is provided to manage severe pain in terminal cancer patients who are in their last days. The transdermal patch offers an easy way to give patients this drug who otherwise struggle to swallow pills.

In recent years, an epidemic of fentanyl overdoses has exploded in our country. The synthetic opioid is concocted in foreign labs and then distributed on the streets. Fentanyl is 50-100 times more potent than morphine, so only a tiny amount of the drug can be deadly.

How is the Fentanyl Patch Abused?

The fentanyl patch has a gel inside that contains the drug. People who wish to abuse fentanyl often prefer to use the patch. There are several ways to abuse the fentanyl patch, such as:

  1. Taking the fentanyl orally. The individual chews the patch, which releases the drug stored inside the layers. It is then absorbed through the mucous membranes inside the mouth.
  2. Drinking the fentanyl. The patches are steeped in boiling water like tea bags, and the person drinks the resulting liquid.
  3. Smoking the fentanyl. The gel inside the patch is removed and heated. This creates a vapor that is inhaled into the lung membranes before entering the bloodstream.
  4. Using multiple patches. Even though the patch is only designed to be used one at a time, fentanyl abusers may apply several patches. This allows them to significantly increase the drug dosage, and therefore the desired high.
  5. Injecting the fentanyl. Some may scrape the gel out of the patch and heat it up until it melts. They then mix the substance with water and inject in into a vein.

Fentanyl Patch Addiction

Someone who has been abusing fentanyl or any of its analogs will begin to display certain physical and behavioral symptoms. These symptoms might include:

  • Labored breathing.
  • Extreme drowsiness.
  • Chronic constipation.
  • Gastrointestinal issues.
  • Slowed heart rate.
  • Nausea
  • Mood swings.
  • Impaired judgment.
  • Concentration issues.
  • Trouble urinating.
  • Chest pain.
  • Lethargy
  • Withdrawing socially.
  • Reckless behavior.
  • Anxiety
  • Paranoia
  • Disorientation

These signs and symptoms of fentanyl patch abuse let loved ones know that the person is in need of expert help. They should assist their loved ones in finding a program that will help them detox from the drug. Once they have completed detox, they should follow that up with treatment.

Fentanyl Patch Overdose

As with all opioids, someone abusing fentanyl patches will begin to build up a tolerance to the drug. As this occurs, they will increase the fentanyl dosing to achieve the desired high, and that increases overdose risk.

Receive Guidance, Call Now

Because fentanyl is so potent, it isn’t hard to ingest too much by accident. The drug swiftly impacts the central nervous system, severely slowing major body systems. Signs of a fentanyl overdose include:

  • Low blood pressure.
  • Limp body.
  • Extreme drowsiness.
  • Difficulty breathing; slowed breathing.
  • Making gurgling sounds.
  • Pinpoint pupils.
  • Loss of physical coordination, being unable to walk.
  • Confusion
  • Dizziness
  • Cold, clammy skin.
  • Blue-tinged lips.
  • Cognitive impairment.
  • Slowed heart rate.
  • Coma

An overdose is a medical emergency. The person will need immediate Narcan intervention, which is a drug that can safely restore breathing. With fentanyl, it may be necessary to do two Narcan treatments to save the person’s life.

Fentanyl Detox

Breaking free of fentanyl addiction or dependency begins with the detox process. As the brain attempts to adjust to the absence of the opioid, withdrawal symptoms ensure. Over a period of a couple of weeks, a tapering schedule will help control the withdrawal symptoms. A medical detox setting can guide and support the individual through the process by managing the symptoms through various interventions.

Withdrawal symptoms may include:

  • Nausea
  • Diarrhea
  • Muscle and joint pain
  • Abdominal cramping
  • Fever
  • Runny nose
  • Coughing
  • Excessive sweating
  • Insomnia
  • Constant yawning
  • Fatigue
  • Slowed or agitate psychomotor functions
  • Powerful cravings

Generally, fentanyl detox and withdrawal involve three stages: emerging symptoms, peak symptoms, and subsiding symptoms. The severity of the detox depends on the extent and duration of the addiction.

Fentanyl Addiction Treatment

Treatment involves a multi-pronged approach and includes the following elements:

  • Individual therapy sessions. In these one-on-one talk therapy sessions, you learn new thought/behavior patterns through evidence-based therapies like cognitive behavioral therapy.
  • Group therapy sessions. Small groups gather to share their thoughts and feelings about recovery, which allows them to bond while in treatment.
  • Family therapy sessions. The family system is the main source of support, so teaching family members about the recovery process is very helpful. Family group work can also help members work through issues like enabling, codependency, and setting boundaries.
  • 12-step program. A.A.’s 12-step program and meetings are often part of the rehab menu.
  • Holistic methods. Learning techniques like meditation and yoga can take some of the stress out of being in rehab. Also, learning how to manage stress in recovery becomes a primary coping tool to help avoid relapse.
  • Recreational and nutritional counseling. Learning new healthy habits early on in recovery can help you restore health and wellness.

Fentanyl patch overdose is a serious health event that often results in death. If you or a loved one has a fentanyl abuse or addiction problem, reach out for help today.

LifeSync Malibu Provides Fentanyl Addiction Treatment

LifeSync Malibu is a trusted addiction treatment center that provides compassionate support and evidence-based treatment. If you are concerned about fentanyl patch overdose, please reach out to us today at (866) 491-4426.